Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 206, NWS Jackson, MS

April 17, 2012Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 17, 2012, 1:14 PM CDT for Simpson County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2012, 1:14 PM CDT (18:14 UTC)
Expired
Apr 17, 2012, 1:49 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 43 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2012-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2012-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS54 KJAN 171814
SVRJAN
MSC127-171900-
/O.NEW.KJAN.SV.W.0206.120417T1814Z-120417T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
114 PM CDT TUE APR 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...MENDENHALL...MAGEE...

* UNTIL 200 PM CDT

* AT 114 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MENDENHALL TO 8 MILES SOUTHWEST OF MAGEE MOVING NORTHEAST AT
  15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MENDENHALL BY 125 PM CDT...
  SANATORIUM BY 130 PM CDT...
  MAGEE BY 135 PM CDT...
  MARTINVILLE BY 145 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. WHILE NOT IMMEDIATELY
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3200 9000 3205 8989 3204 8974 3196 8965
      3178 8965 3177 8973 3177 8984
TIME...MOT...LOC 1814Z 239DEG 15KT 3195 8992 3179 8978

$$

BYB
1 follow-up statement
857 
WWUS54 KJAN 171849
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CDT TUE APR 17 2012

MSC127-171900-
/O.CAN.KJAN.SV.W.0206.000000T0000Z-120417T1900Z/
SIMPSON MS-
149 PM CDT TUE APR 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SIMPSON COUNTY IS
CANCELLED...

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHEASTERN SIMPSON COUNTY AT 200 PM CDT

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3200 9000 3205 8989 3204 8974 3196 8965
      3178 8965 3177 8973 3177 8984
TIME...MOT...LOC 1850Z 239DEG 15KT 3203 8977 3187 8963

$$

BYB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:57 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 17, 10:57 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1057 AM CDT TUE APR 17 2012

.UPDATE...LARGE SWATH OF RAIN OVERSPREADING MOST OF THE CWA THIS
MORNING. SOME FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED AS THREE
HOUR RAINFALL TOTALS RANGE FROM 1 TO 3 INCHES ACROSS MAINLY THE
WESTERN HALF OF THE CWA. ABUNDANT MOISTURE IS IN PLACE PER 12Z KJAN
SOUNDING SHOWING 1.66 INCHES PRECIPITABLE WATER. CURRENT ANALYSIS
SHOWS SHORTWAVE JUST TO OUR WEST AND THIS WILL CONTINUE TO TREK
EASTWARD DURING THE DAY. THIS SHOULD ALLOW FOR THE RAIN SHIELD TO
CONTINUE TO MOVE EAST AND SLOW CLEARING FROM THE WEST. MOST OF THIS
ACTIVITY IS JUST RAIN BUT THERE ARE A SMALL NUMBER OF LIGHTNING
STRIKES IN THE MORE HEAVIER CONVECTIVE BANDS. GIVEN THIS RELATIVELY
SMALL NUMBER OF THUNDERSTORMS...WILL JUST LEAVE WEATHER WORDING AS
RAIN FOR TODAY. WARMING HAS BEEN RATHER SLOW TO OCCUR GIVEN RAIN AND
EXTENSIVE CLOUD COVER ACROSS THE AREA LIMITING INSOLATION. HAVE GONE
AHEAD AND LOWERED HIGHS IN MOST PLACES TODAY. THE EXCEPTION TO THIS
HAS BEEN IN THE EAST AND SOUTHEAST WHERE CLOUDS HAVE BEEN LIMITED AND
EARLY WARMING SHOULD OCCUR BEFORE THE CLOUDS AND RAIN MOVE IN.
ADDITIONAL ADJUSTMENTS NEEDED FOR HOURLY TRENDS IN TEMPS AND
DEWPOINTS. UPDATED PRODUCTS ON THEIR WAY OUT. /28/

&&

.AVIATION...WIDESPREAD IFR CONDITIONS ARE ASSOCIATED WITH A LARGE
RAIN/THUNDERSTORM COMPLEX MOVING ACROSS THE FORECAST AREA TODAY. WE
WILL SEE RAPIDLY IMPROVING CONDITIONS FROM WEST TO EAST AS WE GO
THROUGH MID TO LATE AFTERNOON WITH VFR CONDITIONS ANTICIPATED
THROUGH THE EVENING INTO THE OVERNIGHT HOURS. HOWEVER...WITH THE
CLEAR SKIES AND GENERALLY LIGHT WINDS...FOG WITH IFR/LIFR RESTRICTIONS
COULD BE A CONCERN DURING THE MORNING HOURS. ANY FOG WILL CLEAR OFF
BY AROUND 15Z WEDNESDAY MORNING AND VFR CONDITIONS CAN BE EXPECTED
THROUGH WEDNESDAY AFTERNOON/EVENING. /EC/

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT TUE APR 17 2012/

DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...THE COMBINATION OF A
WEAK STALLING FRONT AND AN UPPER LEVEL DISTURBANCE MOVING OVER THE
REGION HAS RESULTED IN SCATTERED SHOWERS...AND AN ISOLATED
THUNDERSTORM OR TWO...LIFTING NORTHEAST ACROSS THE CWA THIS MORNING.
WITH THE MAIN SHORTWAVE SWINGING EAST ACROSS THE FORECAST AREA THIS
AFTERNOON INTERACTING WITH THIS FRONT...SHOWER ACTIVITY... ALONG WITH
A FEW STORMS...IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS.

RAINFALL COULD BE HEAVY AT TIMES...PARTICULARLY OVER CENTRAL AND
SOUTHERN PORTIONS OF THE AREA THROUGH THIS AFTERNOON. SOME LOCATIONS
COULD SEE RAINFALL TOTALS BETWEEN 1-3 INCHES BEFORE ALL IS SAID AND
DONE. THAT SAID...IF THE MORE INTENSE CONVECTION REMAINS SOUTH OF THE
CWA OVER SOUTHERN LOUISIANA AND THE NORTH CENTRAL GULF OF MEXICO...
THIS COULD WEAKEN MOISTURE TRANSPORT FURTHER OVER THE FORECAST AREA
WHICH COULD THEN RESULT IN KEEPING SHOWER COVERAGE A BIT LESS AND
RAINFALL TOTALS A BIT LOWER TODAY.

AS THE SHORTWAVE PUSHES THROUGH THE REGION...THE FRONT WILL FINISH
ITS SOUTHEAST TREK THROUGH THE ARKLAMISS LATE TONIGHT.  RAIN WILL
END FROM WEST TO EAST IN THE PROCESS....WITH CLOUDS ALSO BEGINNING
TO CLEAR OUT FROM WEST TO EAST OVERNIGHT THROUGH WEDNESDAY MORNING.

FOR WEDNESDAY...LOOK FOR CLEARING SKIES AND SLIGHTLY DRIER CONDITIONS
AS HIGHS CLIMB INTO THE MIDDLE 70S. MEANWHILE FOR WEDNESDAY NIGHT...
LOOK FOR CONTINUED CLEAR SKIES AND LOWS RANGING FROM THE UPPER 40S TO
THE MIDDLE 50S. /19/

LONG TERM(THURSDAY THROUGH TUESDAY)...MAIN FOCUS IN THE MEDIUM RANGE
WILL BE ON A DIGGING SHORTWAVE INTO THE DEEP SOUTH THAT BOTH GFS AND
ECMWF MODELS NOW ARE CLOSING OFF A 500MB(560DM) LOW CENTER NEAR THE MS
COAST FOR SATURDAY NIGHT AND THEN MOVING IT SLOWLY EWD. MEANWHILE...A
FLAT MID LEVEL RIDGE ALOFT SHOULD HOLD A DRY WNW ZONAL FLOW IN PLACE
THURSDAY THAT BACKS WITH WEAK LOW LEVEL WARM ADVECTION DEVELOPING
THURSDAY NIGHT AND FRIDAY. EXPECT LOW LEVEL FRONTOGENESIS FROM THE MID
SOUTH TO THE ARKLATEX FRIDAY NIGHT WITH INCREASING RAIN/TSRA CHANCES
FOR OUR AREA FRIDAY AFTERNOON RIGHT THROUGH SATURDAY EVENING.

THE SLOWER PROGRESSION OF THIS SYSTEM WILL RESULT IN HIGHER QPF
AMOUNTS THAT WOULD NOW APPEAR TO BE AROUND 2 INCHES WITH LOCALLY
HIGHER 3 TO 4 INCHES POSSIBLE IN SERN MS BY EARLY SUNDAY. A WIDER
RIBBON OF 1.4 INCH PWATS AND 7-500MB LAPSE RATES OF 6.5C SUPPORT
SCATTERED TSRA ALONG THE SLOWING FRONT FRIDAY NIGHT WITH SURFACE
CYCLOGENESIS(1003MB) IN THE KMSY VICINITY EARLY SATURDAY. THE FRONT
PLODS EWD INTO THE I-59 CORRIDOR LATER ON SATURDAY WITH AN UPPER
DEFORMATION ZONE LOCKING IN THE WRAP AROUND MOISTURE BEING FORCED
NWWD ON STRENGTHENING ELY LOW LEVEL FLOW THROUGH THE GULF STATES. WE
COULD BE IN FOR A REAL SOAKER AS PATTERN TAKING ON MORE OF AN EL NINO
LOOK LATELY.

WE FINALLY BEGIN DRYING OUT EARLY SUNDAY FOLLOWED BY A NOTICEABLY
COOLER AIRMASS FOR THE START OF NEXT WEEK AS OVERNIGHT LOWS LIKELY TO
DIP INTO THE 40S EARLY SUNDAY AND MONDAY MORNINGS. OUR HIGHS STAY
WELL BELOW NORMAL IN THE 65-72F RANGE SUNDAY BEFORE A WARMING TREND
ARRIVES MONDAY AND TUESDAY. HAVE LEANED TOWARD THE ENSEMBLE MEANS
FOR MAXES OVER THE WEEKEND AS LONGER DAYLIGHT HOURS TEND TO MODERATE
THESE AIR MASSES EFFECTIVELY. 500MB HEIGHT RISES OF 40-60M SUNDAY AND
AGAIN ON MONDAY ALLOW LOW LEVEL WAA TO PUSH DAYTIME READINGS UPWARD
AND THESE SHOULD BE VERY CLOSE TO THE NORMALS FOR THIS TIME IN APRIL
WITH LOWS IN THE BACK INTO THE 50S AND HIGHS 75-80F BY TUESDAY./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  51  77  50 /  99  26   0   0
MERIDIAN      72  51  78  49 /  93  52   2   0
VICKSBURG     68  50  76  48 / 100  13   0   0
HATTIESBURG   75  58  78  53 /  92  60   1   0
NATCHEZ       67  52  74  52 /  94  19   0   0
GREENVILLE    64  51  76  51 / 100   8   0   0
GREENWOOD     64  49  77  49 / 100  14   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/EEC/19/40
Hazardous weather outlook, Apr 17, 4:34 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
434 AM CDT TUE APR 17 2012

LAZ024>026-MSZ038-039-043>066-072>074-180945-
CATAHOULA-TENSAS-CONCORDIA-WINSTON-NOXUBEE-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
434 AM CDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF BOTH NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

ADDITIONAL SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO DEVELOP
OVER PORTIONS OF THE OUTLOOK AREA TODAY. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE AS THIS ACTIVITY COULD MOVE REPEATEDLY OVER THE SAME
LOCATIONS. RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE IN
AREAS WHERE THIS OCCURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>037-040>042-
180945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
434 AM CDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...AND PORTIONS OF BOTH NORTHEAST LOUISIANA
CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

In the hours before

Local storm report, Apr 17, 11:27 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1127 AM CDT TUE APR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      4 SE COXBURG            32.95N 90.17W
04/17/2012                   YAZOO              MS   PUBLIC

            WATER WAS REPORTED OVER A ROAD NEAR THE ZEIGLERVILLE
            COMMUNITY...RESULTING IN A TRAFFIC ACCIDENT

1125 AM     FLASH FLOOD      1 NNE MYRLEVILLE        32.73N 90.27W
04/17/2012                   YAZOO              MS   POST OFFICE

            FLOODING WAS REPORTED ON LUTHER DAVIS ROAD

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:54 AM CDTFlash Flood WarningJANHolmes, Yazoo4 hr
Apr 17, 10:17 AM CDTFlash Flood WarningJANClaiborne, Hinds, Madison, Warren4 hr
Apr 17, 10:32 AM CDTFlash Flood WarningJANCopiah, Lincoln3 hr
Apr 17, 12:00 PM CDTFlash Flood WarningJANCopiah, Jefferson Davis, Lawrence, Rankin, Simpson3 hr
Apr 17, 1:19 PM CDTFlash Flood WarningJANCarroll, Choctaw, Grenada, Montgomery, Webster4 hr
Apr 17, 1:27 PM CDTSpecial Weather StatementJANCovington28 min
Apr 17, 1:35 PM CDTSpecial Weather StatementJANJefferson Davis30 min
Apr 17, 1:58 PM CDTRiver Flood WarningJANAttala, Holmes68 hr
Apr 17, 2:23 PM CDTSpecial Weather StatementJANCovington32 min
Apr 17, 2:42 PM CDTSpecial Weather StatementJANCovington, Lamar28 min
Apr 17, 3:12 PM CDTSpecial Weather StatementJANForrest, Jones28 min
Apr 17, 3:37 PM CDTSpecial Weather StatementJANForrest, Jones28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.